The pill and sex drive
Reviewed by our clinical team - 22.9.22
The contraceptive pill has had a wondrous impact on women’s freedom to choose when and if to have children, but your sex drive on the pill can sometimes be significantly affected.
Most women report little change in their sex drive while on the combined pill, but if your sex drive on the pill has changed, it can lead to concern especially as it’s a topic not often spoken about. The reassuring message is that there is no ‘normal’ when it comes to sex drive, these changes are natural and individual. The way your body behaves is just the way it’s supposed to – and can always switch contraceptives if you don’t like how you feel.
Here we look at the influencing factors, from hormonal changes through body anxiety to exhaustion, which can cause a loss of libido or an increased sex drive in women.
Why has my sex drive decreased?
Lifestyle factors can often play an important role on your sex drive. If you are experiencing a reduced libido, ask yourself “is my relationship going as well as it could?”, or, “am I under a lot of stress?”.
If you feel the pill is the reason behind your loss of libido, there could be a scientific reason why. Contraceptive pills work by releasing hormones that stop ovulation. Even if you don’t have a period each month, your ovaries are still active and producing testosterone. This helps regulate your sex drive.
The oestrogen in your combined pill affects testosterone levels in your body. This means that there’s less testosterone floating around your body, and your hormone levels can remain stable instead.
If you’re one of those women who, before taking contraception, used to enjoy having spikes in their sex-drive around the time of their period you might therefore notice this ‘levelling out’ of your sexual appetite and find it upsetting.
Changes in oestrogen levels may also contribute to vaginal dryness, which can affect enjoyment of sex, making it difficult to connect with a partner and cause a loss of libido in women.
Why has my sex drive increased?
If you’re experiencing a higher sex drive, this can be psychological because the worry around falling pregnant is removed from the act of having sex so you’re able to relax more.
As contraceptives prevent the body’s natural shedding of the lining of the uterus and instead produce imitation periods, many women report a reduction in cramping, headaches and other general menstrual discomfort. The absence of these can contribute to an increase in sex drive in women.
Should I do anything about these changes to sex drive on the pill?
In most cases, any changes to your sex drive will even out within a few months.
If you’re currently taking birth control pills and need to increase your sex drive, speak to your GP about your worries and they may be able to find you a better option.
Sometimes a lowered sex drive can be given an extra boost by switching to a pill with more oestrogen and less progesterone. Speak to your doctor or pharmacist about the different contraceptive pills for further guidance on what could best suit your needs.
Non-hormonal contraceptives, such as condoms or a copper IUD, will not interfere with your sex drive at all.
Sex drive after stopping the pill
Levels of progesterone and oestrogen will change once your body readjusts to its normal monthly cycle and the hormonal fluctuations associated with this. It can take up your body a few months to get back to normal after coming off the pill. Any changes to your hormones can impact your sex drive, and therefore coming off the pill can temporarily affect your sex drive.